Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Bismarck, ND

April 17, 2006Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Apr 17, 2006, 5:31 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2006, 5:31 PM MDT (23:31 UTC)
Expired
Apr 17, 2006, 6:15 PM MDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 227 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 4:14 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
506 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 172331
SVRBIS
NDC011-087-180015-
/O.NEW.KBIS.SV.W.0002.060417T2331Z-060418T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
531 PM MDT MON APR 17 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF BOWMAN
  CENTRAL SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 615 PM MDT

* AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 22 MILES SOUTHWEST OF BOWMAN TO
  BOWMAN...AND MOVING NORTH AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BOWMAN AROUND 535 PM MDT
  RHAME AROUND 555 PM MDT...
  AMIDON AROUND 615 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4593 10382 4596 10340 4624 10326 4652 10333
      4646 10366 4626 10394

$$


RSL
2 follow-up statements
000 
WWUS53 KBIS 172349
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
649 PM CDT MON APR 17 2006

NDC011-087-180015-
/O.CON.KBIS.SV.W.0002.000000T0000Z-060418T0015Z/
SLOPE ND-BOWMAN ND-
549 PM MDT MON APR 17 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL BOWMAN AND CENTRAL SLOPE COUNTIES...

AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST OF RHAME
TO 8 MILES NORTH OF BOWMAN...OR ALONG A LINE EXTENDING FROM 23 MILES
SOUTHWEST OF BOWMAN TO 8 MILES NORTH OF BOWMAN...MOVING NORTH AT 15
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RHAME AROUND 605 PM MDT...
  7 MILES SOUTHWEST OF AMIDON AROUND 615 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE
A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR SOUTHWEST NORTH DAKOTA.

LAT...LON 4593 10382 4596 10340 4624 10326 4652 10333
      4646 10366 4626 10394

$$


RSL
000 
WWUS53 KBIS 180015
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT MON APR 17 2006

NDC011-087-180026-
/O.EXP.KBIS.SV.W.0002.000000T0000Z-060418T0015Z/
SLOPE ND-BOWMAN ND-
616 PM MDT MON APR 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOWMAN AND CENTRAL
SLOPE COUNTIES EXPIRES AT 615 PM MDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
MONDAY EVENING FOR SOUTHWEST NORTH DAKOTA.

LAT...LON 4593 10382 4596 10340 4624 10326 4652 10333
      4646 10366 4626 10394

$$

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:30 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Apr 17, 2:30 PM MDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON APR 17 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
COMPLEX WEATHER PATTERN CONTINUES...RAIN AND SNOW AMOUNTS ARE THE
MAIN FORECAST CONCERN. NAM AND GFS ARE FAIRLY CLOSE...ALTHOUGH GFS
TRACKING SYSTEM SLIGHTLY NORTH OF NAM. HAVE GENERALLY FOLLOWED GFS.

SATELLITE PICTURES SHOW CONVECTION STARTING IN THE CLEAR AREA
ACROSS NORTHEAST MONTANA. THIS ACTIVITY WILL PROGRESS INTO WESTERN
NORTH DAKOTA TONIGHT. COULD SEE SOME ISOLATED SEVERE THUNDERSTORMS
SOUTHWEST THIS EVENING. VERY SHARP FRONTAL BOUNDARY ACROSS WESTERN
NORTH DAKOTA ON TUESDAY. WINDS WILL BE GUSTY TO THE WEST...SO WILL
GO WITH A WIND ADVISORY. BECAUSE OF WEAK WINDS ALOFT...DECIDED NOT
TO GO WITH A HIGH WIND WARNING. H8 TEMPERATURES WILL ALSO FALL
BELOW ZERO WEST OF THIS BOUNDARY ON TUESDAY...BUT FEEL THAT THREAT
PERIOD FOR SNOW POTENTIAL WILL BE TUESDAY NIGHT AND INTO
WEDNESDAY AS COLDER AIR CONTINUES TO FILTER IN. QPF AMOUNTS WILL
CERTAINLY BE THERE...JUST NOT SURE HOW MUCH SNOW WILL ACTUALLY
ACCUMULATE. BUT DEFINITELY FEEL LIKE A WINTER STORM WATCH FOR WIND
AND SNOW IS PRUDENT FOR TUESDAY NIGHT AND WEDNESDAY. LOW BECOMES
STACKED AND LARGELY CUTOFF OVER SOUTH SOUTH CENTRAL NORTH DAKOTA OR
NORTH CENTRAL SOUTH DAKOTA WEDNESDAY. THIS WILL LEAD TO A PROLONGED
PERIOD OF RAIN AND SOME SNOW THROUGH WEDNESDAY NIGHT. STILL EXPECT
SOME AREAS ACROSS WEST CENTRAL NORTH DAKOTA COULD SEE A COUPLE
INCHES OF MOISTURE.

.LONG TERM...THURSDAY THROUGH MONDAY...
THE UPPER LEVEL LOW THAT WILL AFFECT THE WEATHER IN THE SHORT TERM
WILL BE SLIDING SLOWLY EAST ON THURSDAY...BUT NOT FAST ENOUGH TO
PREVENT PUTTING A CHANCE OF SHOWERS IN THE FORECAST DURING THE DAY.
TEMPERATURES WILL BE BLOW NORMAL...CONSIDERING THE COOL TEMPERATURES
ALOFT AND POTENTIAL FOR CLOUDS ACROSS THE AREA.  AS THE UPPER LEVEL
LOW SLIDES EAST...RIDGING WILL BEGIN DOMINATING THE UPPER LEVEL
PATTERN BRINGING WARMER TEMPERATURES AND STABILIZING THE
ATMOSPHERE.  THE FLOW ALOFT BEGINS TO SPLIT BY THE END OF THE
WEEK...BUT THE FORECAST AREA WILL REMAIN BETWEEN SYSTEMS...AND FOR
NOW CHANCE FOR PRECIPITATION WILL BE LOW ENOUGH NOT TO MENTION.
TEMPERATURES WILL WARM TO ABOVE NORMAL BY THE END OF THE FORECAST
PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ TO 7 PM CDT /6 PM MDT/
TUESDAY FOR NDZ001-NDZ002-NDZ009-NDZ010-NDZ017-NDZ018-NDZ031-
NDZ032-NDZ033-NDZ040-NDZ041-NDZ043-NDZ044.

WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
EVENING FOR NDZ001-NDZ002-NDZ009-NDZ010-NDZ017-NDZ018-NDZ031-
NDZ032-NDZ033-NDZ040-NDZ041-NDZ043-NDZ044.

&&

JF/TSW
Hazardous weather outlook, Apr 17, 2:24 PM MDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT MON APR 17 2006

NDZ001-002-009-010-017-018-031>033-040-041-043-044-182030-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
324 PM CDT MON APR 17 2006 /224 PM MDT MON APR 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NORTH
NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WIND ADVISORY IS IN EFFECT TUESDAY...AND A WINTER STORM WATCH IS
IN EFFECT FOR TUESDAY NIGHT AND WEDNESDAY. RAIN WILL DEVELOP
TONIGHT...BECOME MIXED WITH SNOW TUESDAY MORNING...THEN CHANGE TO
SNOW TUESDAY AFTERNOON. THE SNOW WILL CONTINUE THROUGH TUESDAY
NIGHT AND INTO WEDNESDAY. SNOW ACCUMULATIONS COULD REACH 5 INCHES
OR MORE IN SOME AREAS. IN ADDITION TO THE SNOW...STRONG NORTH TO
NORTHWEST WINDS WILL DEVELOP ON TUESDAY AND CONTINUE THROUGH
WEDNESDAY. THE COMBINATION OF STRONG WINDS AND SNOW COULD CAUSE
HAZARDOUS CONDITIONS. TRAVELERS SHOULD BE PREPARED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-182030-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
324 PM CDT MON APR 17 2006 /224 PM MDT MON APR 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 17, 5:03 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT MON APR 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             8 SE BOWMAN             46.10N 103.28W
04/17/2006  E1.75 INCH       BOWMAN             ND   EMERGENCY MNGR

&&

HWETZEL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 2:27 PM MDTWind AdvisoryBISAdams, Billings, Bowman, Burke, Divide, Dunn and 7 more13 hr
Apr 17, 2:34 PM MDTWinter Storm WatchBISAdams, Billings, Bowman, Burke, Divide, Dunn and 7 more24 hr
Apr 17, 4:27 PM MDTSevere Thunderstorm WarningBISBowman, Slope48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.